• All threads and posts regarding Coronavirus COVID-19 can now be found in our new area specifically for Coronavirus COVID-19 discussion.

    You can directly access this area >here<.

Are Dementia Drugs Harmful?

Countryboy

Registered User
Mar 17, 2005
1,463
Cornwall
So I was reading this article online that mentioned that consumption of Drugs that are used treat dementia are harmful and can lead to severe weight loss.
Here is the link http://www.freepressjournal.in/dementia-drugs-can-lead-to-harmful-weight-loss/

If anyone here takes medication or knows anyone who takes meds for dementia, can they confirm the news or share their opinion?
I "wish" if only that were true i have been taking Aricept for 16 years come November and it hasn't reduced my weight an ounce, in fact in the last 12 months i gained over a stone and try very hard to loose it
 

hariyaksh

Registered User
Aug 26, 2015
26
I "wish" if only that were true i have been taking Aricept for 16 years come November and it hasn't reduced my weight an ounce, in fact in the last 12 months i gained over a stone and try very hard to loose it
Thank you for taking time to share the news. I would like to ask if your drug contains cholinesterase as mentioned in the article?
 

Countryboy

Registered User
Mar 17, 2005
1,463
Cornwall
Thank you for taking time to share the news. I would like to ask if your drug contains cholinesterase as mentioned in the article?
Sorry I have no idea other than its says: Aricept (Donepizil Hydrochloride) obviously it lists all possible side effects , but I never had any side effects myself
 

hariyaksh

Registered User
Aug 26, 2015
26
Sorry I have no idea other than its says: Aricept (Donepizil Hydrochloride) obviously it lists all possible side effects , but I never had any side effects myself

That's good to hear. My grandmother has dementia and she is on medication so my curiosity naturally peaked when I read that. Thank you for your information. :)
 

Kevinl

Registered User
Aug 24, 2013
4,771
Salford
I "wish" if only that were true i have been taking Aricept for 16 years come November and it hasn't reduced my weight an ounce, in fact in the last 12 months i gained over a stone and try very hard to loose it
"•The generic names for the cholinesterase inhibitors are donepezil, rivastigmine and galantamine:" from the fact sheet, link below.

I agree with Tony my wife put weight on while she was on Donepezil, however, since it was stopped she lost weight.
The problem with a question like this is that all you'll get is anecdotal evidence not a scientific answer, some will say yes, some will say no it affects people differently you'll never get a definitive answer.
Do the risks of weight gain outweigh the benefits of taking it? Who knows!
How many people on Donepezil are responsible for what they eat, my wife eats what I give her so really her weight is down to me it's another job on my long list of job titles being a Dietician.
K

http://www.alzheimers.org.uk/site/scripts/documents_info.php?documentID=147
 

beverrino

Registered User
Jan 12, 2015
1,110
My mum has lost a lot of weight since her Alzheimer diagnosis. However she takes Memantine which is not a cholinesterase inhibitor as mentioned in the article, I think weight loss (in some cases) is an effect of the disease. My mum always loved her food and over-indulged a bit over the years. Now she has no interest in food and its a struggle to get her to eat and she says she is never hungry and only eats because she knows she has to.
 

hariyaksh

Registered User
Aug 26, 2015
26
My mum has lost a lot of weight since her Alzheimer diagnosis. However she takes Memantine which is not a cholinesterase inhibitor as mentioned in the article, I think weight loss (in some cases) is an effect of the disease. My mum always loved her food and over-indulged a bit over the years. Now she has no interest in food and its a struggle to get her to eat and she says she is never hungry and only eats because she knows she has to.
So do you think that medication has caused loss of appetite for your mother?
 

Countryboy

Registered User
Mar 17, 2005
1,463
Cornwall
Hi I said many time everyone is different , however as I sad previously I been taking Aricept for 16 years and was always very active , My weight gain is possible due to the fact 12 months ago tomorrow I had a heart attack I’m now taking other medications Aspirin, Omeprazole, Atrovastatin and of course wasn’t as active to the point that I’m getting a lazy person hence put on a stone in weight , I realize I need to pull myself together and get motivated before I gain weight further in my case it’s MY FAULT:mad: nothing to do with medications
 

hariyaksh

Registered User
Aug 26, 2015
26
"•The generic names for the cholinesterase inhibitors are donepezil, rivastigmine and galantamine:" from the fact sheet, link below.

I agree with Tony my wife put weight on while she was on Donepezil, however, since it was stopped she lost weight.
The problem with a question like this is that all you'll get is anecdotal evidence not a scientific answer, some will say yes, some will say no it affects people differently you'll never get a definitive answer.
Do the risks of weight gain outweigh the benefits of taking it? Who knows!
How many people on Donepezil are responsible for what they eat, my wife eats what I give her so really her weight is down to me it's another job on my long list of job titles being a Dietician.
K

http://www.alzheimers.org.uk/site/scripts/documents_info.php?documentID=147

I agree with the fact that this question can have subjective opinions and no concrete proof. I want to know of the consequences since my grandmother is also on medication and it is for me to decide if we should continue with that medication or not. Thanks for your information though.
 

hariyaksh

Registered User
Aug 26, 2015
26
Hi I said many time everyone is different , however as I sad previously I been taking Aricept for 16 years and was always very active , My weight gain is possible due to the fact 12 months ago tomorrow I had a heart attack I’m now taking other medications Aspirin, Omeprazole, Atrovastatin and of course wasn’t as active to the point that I’m getting a lazy person hence put on a stone in weight , I realize I need to pull myself together and get motivated before I gain weight further in my case it’s MY FAULT:mad: nothing to do with medications
Oh I see. Well it's good to see the fact that you are a self-motivator. And inspite of the anatomical complications you managed to pull it off till take, kudos for that.
Thank you for sharing your news :)
 

chris53

Registered User
Nov 9, 2009
2,929
London
Hi, my mum was put on Aricept late 2011, obvious signs of this illness appeared in 2009, she had weight loss due to worrying about my dad who was very ill and also the fact she was ill herself, she was given anti depressants to "help" not Aricept due to funding, it was considered too expensive by our HA, she started taking Aricept in November 2011 and is still on these now,she did not have a bad reaction when she started on these,5mg to start then increased to 10mg, she did have weight gain probably because she was feeling better and therefore wanting to eat, this medication does not suit or even help some people, but doctors feelings were let's give it a try,controlling weight gain or loss can be more easy to administer help with, then dementia.
Best wishes
Chris
 

Kevinl

Registered User
Aug 24, 2013
4,771
Salford
I agree with the fact that this question can have subjective opinions and no concrete proof. I want to know of the consequences since my grandmother is also on medication and it is for me to decide if we should continue with that medication or not. Thanks for your information though.
I can only say that when my wife stopped taking it she got a lot better. I went from have a mop and bucket upstairs and down for her constant incontinence, she was vague and would barely talk. Since the Donepezil went about 3 months ago I doubt she had more than three or four incidents and she's much more attentive and less moody. I can only say that's my experience, you'll have to decide what's right for your grandmother. I know others on here have had a similar experience.
K
 

Nordholm123

Registered User
Mar 2, 2012
12
Merseyside
I wish I could tell whether Julia is better with no drugs. In the end stage, which is for her a very long period now of at least Two years and counting... Six years in a home. Started at 59 now 73.. Aricept was too late given but they kept her on it for years and then dropped it with no effect at all. Nobody knows the answer. Don't even ask. Just
Hang in there if you can. I find it very hard. Pray for me please. I am totally fed up.


Sent from my iPhone using Tapatalk
 

Shedrech

Volunteer Moderator
Dec 15, 2012
9,174
Yorkshire
Dad on Donepezil - has a bit of a belly in fact so no sign of weight loss due to drug.

Nordholm 123 - thinking of you and Julia. Hoping for some peaceful moments for you.
 

Optomistic

Registered User
Jul 24, 2014
123
Manchester
My husband has been on Donzepezil for just over a year and it has helped with his concentration. He can do more things and has confidence it made an improvement. He has lost some weight since Easter which i put down to cutting sweet things out due to his rise in sugar levels. He is a type 2 diabetic. He does get very moody days but says he feels okay. He gets a lot of good days and he can play bingo and read his Kindle and help with the finances.